Is this normal swelling after Juvederm or do I need to see my board certified dermatologist right away? (photos)

I got .5 syringe Juvederm in the outer corners of my upper lip. At 5 hrs post treatment one side of my lip swelled up substantially more than the other. It also feels thicker on the inside of my mouth and droops lower. Is this normal or a sign of an uneven injection/complication? I know most Doc's say wait 2 wks to see, I can't look like this for two weeks. I need to see clients but now feel completely disfigured and won't leave home. What can I do to start looking presentable before 2 wks?

Doctor Answers 9

Bromelain for pain, bruise relief and inflammation

If the swelling is asymmetric and if pictures immediately post injection looked equal as you have shown, then this is likely to be a bruise/hematoma and should subside in 7-10 days. Ice and use bioflavonoids to reduce inflammation. Another great thing to take is bromelain. Read the ebook about bromelain on the link below. 

Dr Karamanoukian
#RealSelf100 Member

It is fairly common for patients to experience uneven swelling after Juvederm injections.

It is fairly common for patients to experience uneven swelling after Juvederm injections to the lips. Be patient and wait for two weeks to see your final results. In the meantime, you can ice your lips, keep your head elevated, and take over the counter painkillers to help manage any discomfort. The swelling could go down in a day or two or it may last longer; unfortunately, there’s no way to tell for sure how long swelling is going to last in any given patient.

Mitchel P. Goldman, MD
San Diego Dermatologic Surgeon
4.8 out of 5 stars 21 reviews

Asymmetric swelling after lip fillers

Swelling after lip fillers usually start 3-4 hours after injection and peaks the following day.  It can be quite dramatic and asymmetric in some patients.  It is important to apply cold compresses regularly after injections to lessen swelling.  Swelling can last a few days.  It is important to plan for this swelling when scheduling lip filler injections.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Swelling after injections -- reverse with hyaluronidase and do venus legacy

If you are swelling after fillers, i suggest waiting 2 weeks to determine if this should be reversed.  venus legacy treatmetns helps speed up the healing process.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Swelling post Fillers to the lips

It is not uncommon for one side to swell more then the other side. Ice, Arnica and patients are the best choice. If after 2 weeks its still uneven see your doctor.

Good luck!

Juvederm filler for lips

Since your lips looked pretty right after the Juvederm treatment, the uneveness is due to swelling which may take several days to resolve.  Cold compresses will help.  If you are still unhappy after 2 weeks, please return to your doctor.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 21 reviews

Is this normal swelling?

Thank you for your question and photographs. I can see the asymmetry you are referring to and would recommend allowing the full two weeks to assess your results.  This may just be swelling or perhaps a bit more bleeding/bruising on that side of the upper lip.  Things you can try to minimize the swelling - keep your head elevated by placing a few extra pillows behind your back while sleeping, use cool compresses or cold packs to your upper lip, and try eating pineapple, it has bromelian in it that can help reduce swelling.  Best wishes. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Is this normal swelling after Juvederm or do I need to see my board certified dermatologist right away?

Since Juvederm attracts water to the areas injected. Thus swelling issues. I recommend icing and Rx for a few steroid pills>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>

Juvederm and the Lips

It really is too soon to judge the results of the filler since it may all be swelling from the product.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.